Did my medication abortion “work”?
It was late at night and I was wakened by heavy bleeding. I was prepared for some bleeding, but this was far more than I was expecting. Was this normal? Was I ok? I crept out of bed careful not to disturb my husband and went to the restroom. This is a lot of blood. Do I feel ok? What am I going to do? Can I call my doctor? That would mean I would have to tell them I had had an abortion. Anyone I call for help will have to find out. I didn’t want anyone to know. That was twenty-two years ago and I felt helpless and confused. Today, I work at the Bridge Wellness South helping to make sure that no one has to go through this alone.
If you have found this post you may have had a similar experience. Maybe you are experiencing other symptoms after your abortion. Do you have questions and don’t know where to turn?
Find out more about:
- Our services
- What the pills do
- What is normal or not
- Protecting your health by follow-up with a qualified provider
Our confidential services can help.
Have you recently received a medication abortion at an abortion clinic near you or online? Do you still have questions and concerns about the pills or about your health? You are not alone. A study in 2014 found that 1 in 5 women in the US have had an abortion and globally 1 in 4 pregnancies end in abortion. Some abortions are completed by surgical methods and some are done by medical methods.
The Bridge Wellness South is here to help you if you have questions and don’t know where to turn. If you need help, feel embarrassed or confused, we are here for you.
Hundreds of women that start a medical abortion have doubts about continuing the procedure. If you have these doubts or questions it is important that you find help right away. You may be able to reverse the effects of the medication if you get help within 24 hours of taking the first dose of mifepristone. This process is called Abortion Pill Reversal and may help you. Contact 1-877-558-0333 immediately for 24-hour help with information and help in your area. This website provides more information https://www.abortionpillreversal.com/.
What did the pills do?
If you have completed the regimen of pills needed for a medication abortion then you have likely taken mifepristone and misoprostol, rarely methotrexate. The first medication, mifepristone, may have been administered at a clinic or at home on the first day. “Mifeprex (mifepristone) is a drug that blocks a hormone called progesterone that is needed for a pregnancy to continue.
You may have then taken Misoprostol tablets a day (24 hours) later. Cramping and vaginal bleeding are expected effects of the treatment regimen. However, because every woman is different, it is difficult to determine if your reaction is normal or if it is a deviation from what is expected. If you have concerns you should follow up with a qualified provider immediately. Though 98% of medication abortions are reportedly effective, the efficacy of your medication abortion cannot be verified without a follow-up appointment. According to NAF 2020 guidelines, “the incidence of [the need for] aspiration after medication is 2-9%” for women whose last menstrual cycle began more than 63 days from taking the first dose of misoprostol.
What is “normal” after a medication abortion?
Because this process is intended to terminate a pregnancy, you should expect to have heavy vaginal bleeding and some cramping. For some these are mild, but the majority of patients we have seen report that cramping is painful enough to require over-the-counter NSAID pain medication. Other symptoms may include cramping, nausea, vomiting, diarrhea, fever, weakness, and dizziness. As a part of the process, you may pass blood clots and bloody tissue as the aborted pregnancy is expelled through the vagina. Some women report that they could identify the shape and likeness of the embryo after passing it.
This process can be especially difficult emotionally for some. You may benefit from post-abortion support through a counselor. You can also contact a staff member at the Bridge Wellness South to discuss your concern.
Not sure how much you should be bleeding?
Any unexpected bleeding can be worrisome. You should contact a trusted provider if you are bleeding heavily, soaking 2 or more pads in 2 or more consecutive hours. You should also contact a provider if you have NO bleeding within 24 hours of taking the misoprostol.
Should you schedule a follow-up appointment?
You should seek care immediately if you develop bleeding or pain that worsens instead of improving. Seek immediate care if you develop signs of infection (fever, lightheadedness, pain, etc.) as this can be an indication of sepsis. If you vomited during the pill regimen and lost any of the pills, contact a provider.
Your health is important, you should contact a clinic or provider that you trust if you have any questions about your health or wellness.
The Bridge Wellness South may be able to provide a post-abortion wellness assessment for you following your medication abortion. Our nursing staff can assist you with your questions about your overall health and wellness. We are also aware that some patients may experience symptoms of guilt or sadness following their abortion. We understand your complex needs are we are here to help you during this time.
Post-abortion assessment appointments are scheduled approximately four weeks after your procedure. Our providers can examine you for infection, and provide a pelvic exam and ultrasound as needed. If further testing is needed, this is also done at no charge to the patient.
You can speak with a nurse or schedule a wellness exam by calling 770-957-8288
Disclaimer: The information, including but not limited to text, graphics, images, and other material contained herein are for informational purposes only.
Nothing contained in this website is intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health care provider with any questions you may have. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.